Pediatric Cardiology

, Volume 33, Issue 5, pp 683–688

Initial Experience With Tadalafil in Pediatric Pulmonary Arterial Hypertension

Authors

    • Division of Pediatric Cardiology, Department of PediatricsChildren’s Hospital Colorado University of Colorado School of Medicine
  • Michelle Calderbank
    • Division of Pediatric Cardiology, Department of PediatricsChildren’s Hospital Colorado University of Colorado School of Medicine
  • David Dunbar Ivy
    • Division of Pediatric Cardiology, Department of PediatricsChildren’s Hospital Colorado University of Colorado School of Medicine
Original Article

DOI: 10.1007/s00246-012-0180-4

Cite this article as:
Takatsuki, S., Calderbank, M. & Ivy, D.D. Pediatr Cardiol (2012) 33: 683. doi:10.1007/s00246-012-0180-4

Abstract

This study aimed to investigate the safety, tolerability, and effects of tadalafil on children with pulmonary arterial hypertension (PAH) after transition from sildenafil or after tadalafil received as initial therapy. A total of 33 pediatric patients with PAH were retrospectively evaluated. Of the 33 patients, 29 were switched from sildenafil to tadalafil. The main reason for the change from sildenafil was once-daily dosing. The average dose of sildenafil was 3.4 ± 1.1 mg/kg/day, and that of tadalafil was 1.0 ± 0.4 mg/kg/day. For 14 of the 29 patients undergoing repeat catheterization, statistically significant improvements were observed after transition from sildenafil to tadalafil in terms of mean pulmonary arterial pressure (53.2 ± 18.3 vs. 47.4 ± 13.7 mmHg; p < 0.05) and pulmonary vascular resistance index (12.2 ± 7.0 vs 10.6 ± 7.2 Units/m2; p < 0.05). Clinical improvement was noted for four patients treated with tadalafil as initial therapy. The side effect profiles were similar for the patients who had transitioned from sildenafil to tadalafil including headache, nausea, myalgia, nasal congestion, flushing, and allergic reaction. Two patients discontinued tadalafil due to migraine or allergic reaction. One patient receiving sildenafil had no breakthrough syncope after transition to tadalafil. Tadalafil can be safely used for pediatric patients with PAH and may prevent disease progression.

Keywords

ChildrenPhosphodiesterase type 5 inhibitorSafetySildenafilTadalafilTolerability

Copyright information

© Springer Science+Business Media, LLC 2012